Utah, 2020

Flash Flood and Hail in Utah, June 6, 2020

June 6, 2020 · NWS SLC · 6 events in 4 counties and zones

A potent storm system resulted in showers and thunderstorms that produced gusty winds, hail, and heavy rain across a portion of Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A potent storm system resulted in showers and thunderstorms that produced gusty winds, hail, and heavy rain across a portion of Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 6, 4:07 AM MST, 5 hours 1 minute earlier.

Area forecast discussion, Jun 6, 4:07 AM MST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Salt Lake City UT
507 AM MDT Sat Jun 6 2020

.SYNOPSIS...A series of weather systems will impact the region
through early next week. The coldest system will cross the area
Sunday into Monday. A warming and drying trend will follow for
the middle of next week.

&&

.SHORT TERM (Through 12Z Tuesday)...An active short term period
is on tap as several shortwave features impact the region through
early next week. First up this morning is a negatively tilted
shortwave trough which is quickly lifting northeast from the lower
Colorado River valley toward the Colorado Plateau region. Large
scale ascent associated with this wave has overspread southern
Utah overnight allowing for bands of showers and thunderstorms
which have increased in intensity over the past couple of hours.
This will continue from south central Utah eastward across the
eastern Valleys including the San Rafael Swell region and northern
Glen Canyon Rec area through this morning, with some potential
for training. Additionally several hi-res CAMs suggesting rapid
redevelopment of a more organized linear convective feature by mid
morning. As such have maintained going Flash Flood Watch across
the area into the afternoon hours.

As this wave lifts away from the region this afternoon,
southwesterly flow will quickly strengthen ahead of an
approaching cold front associated with a broad upper low
approaching the Pacific Coast. This will result in breezy to
windy conditions across much western and southern Utah. Held off
on issuing any wind headlines at this time although favored
locations may approach advisory criteria.

This cold front is forecast to push through northern Utah late
this afternoon through this evening, accompanied by a band of
showers and thunderstorms which should bring widespread
precipitation to the northern third of the forecast area. In the
wake of this front, the parent upper low will slowly move inland
across the Pacific Northwest/northern Rockies, with the main
trough axis crossing northern Utah Sunday night into early Monday.
This will bring much colder temperatures and drop snow levels to
near 6000 feet by Monday morning as 700mb temps fall to near -7C
across northern Utah. Max temperatures will likely remain in the
50s along the Wasatch Front Monday, a far cry from the 100 degree
reading Friday afternoon. This cold airmass will also provide a
favorable environment for enhancement downwind of area lakes
Monday morning. As the trough lifts east of the region drying
should finally take hold by Monday evening.

.LONG TERM (After 12Z Tuesday)...Behind the exiting storm system,
high pressure is expected to rebuild over Utah and southwest
Wyoming beginning, likely persisting through the end of the long
term period. This will allow temperatures to quickly warm, with
maxes expected to run at least 10F above seasonal normals by
Thursday with dry conditions. There are some indications in
guidance that the ridge will shift east of the area by next
weekend with the approach of another storm system. This would
result in the potential of critical fire weather conditions as
southerly winds become increasingly gusty.

&&

.AVIATION...VFR conditions are expected throughout the day at the
SLC terminal. Southerly winds, gusty at times, should shift to
the northwest between 20Z and 22Z with the passage of a cold
front. However, showers in the vicinity of the terminal may bring
periods of erratic winds during the afternoon. There is a 20
percent chance of lightning directly impacting the terminal during
the afternoon.

&&

.FIRE WEATHER...A weather system crossing the region this morning
will bring widespread showers with scattered thunderstorms to areas
east of I-15 into early this afternoon. Locally heavy rainfall will
be possible with these storms. In the wake of this system southerly
winds will strengthen this afternoon across central and southern
Utah, however higher humidity values will negate any potential for
critical fire weather conditions. A cold front associated with an
approaching Pacific storm system will cross northern Utah late this
afternoon through this evening, bringing a band of showers and
thunderstorms capable of producing wetting rains. This storm system
will slowly cross the region Sunday into Monday bringing much
cooler temperatures. Unsettled weather can be expected across
northern Utah during this timeframe, with snow levels eventually
falling to near 6000 feet by Monday morning. A warming and drying
trend will follow heading into the middle of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 4 PM MDT this afternoon for UTZ009>013-
     021-517.

WY...None.
&&

Seaman/Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 6, 4:38 AM MST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
538 AM MDT Sat Jun 6 2020

UTZ001>016-019>021-517-518-WYZ021-071200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
538 AM MDT Sat Jun 6 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect through this afternoon across
portions of central, southern, and eastern Utah, where showers and
thunderstorms will bring a threat for locally heavy rainfall
through early afternoon.

A cold front will sweep across northern Utah and southwest
Wyoming late this afternoon through this evening bringing another
round of showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A second storm system will will bring another round of
precipitation to northern and central Utah along with southwest
Wyoming Sunday into Monday, with snow possible for the mountains
and mountain valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jun 6, 8:01 AM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
901 AM MDT Sat Jun 6 2020

UTZ518-061545-
Southern Utah Mountains UT-
901 AM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIUTE...NORTHWESTERN
GARFIELD AND EASTERN BEAVER COUNTIES UNTIL 945 AM MDT...

At 901 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Junction...moving north at 50 mph.
Additional storms are located over northwestern Garfield County.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Junction, Marysvale, Antimony, Circleville and Kingston.

This includes US Route 89 between mile markers 157 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3770 11179 3770 11213 3849 11241 3850 11210
TIME...MOT...LOC 1501Z 169DEG 26KT 3823 11218

CRK
Special weather statement, Jun 6, 8:07 AM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
907 AM MDT Sat Jun 6 2020

UTZ021-061530-
Glen Canyon Recreation Area/Lake Powell UT-
907 AM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN JUAN COUNTY
UNTIL 930 AM MDT...

At 907 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 10 miles northwest of Mexican Hat...moving north
at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible.

This storm will remain over mainly rural areas of east central San
Juan County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3719 11000 3722 11002 3730 11016 3732 11015
      3732 11020 3726 11028 3731 11027 3733 11023
      3733 11010 3726 11004 3724 10994 3722 10995
TIME...MOT...LOC 1507Z 193DEG 38KT 3725 11001

CRK
Special weather statement, Jun 6, 8:22 AM MST, 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
922 AM MDT Sat Jun 6 2020

UTZ518-061615-
Southern Utah Mountains UT-
922 AM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARFIELD AND
SOUTHWESTERN WAYNE COUNTIES UNTIL 1015 AM MDT...

At 922 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 15 miles northwest of Escalante...moving north at
45 mph.

Penny to nickel size hail and winds in excess of 40 mph will be
possible.

This storm will remain over mainly rural areas of north central
Garfield and southwestern Wayne Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3789 11198 3806 11188 3815 11184 3829 11183
      3821 11150 3779 11177
TIME...MOT...LOC 1522Z 193DEG 37KT 3791 11182

CRK
Special weather statement, Jun 6, 8:30 AM MST, 38 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
930 AM MDT Sat Jun 6 2020

UTZ012-013-517-061615-
San Rafael Swell UT-Central and Southwest Mountains UT-
Castle Country UT-
930 AM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
SOUTHWESTERN EMERY COUNTIES UNTIL 1015 AM MDT...

At 929 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 29 miles north of Capitol Reef National Park...
moving north at 55 mph.

Penny to nickel size hail and wind gusts up to 50 mph will be
possible.

Locations impacted include...
Huntington, Clawson, Castle Dale, Ferron, Orangeville, Emery, Moore
and Molen.

This includes the following highways...
 Interstate 70 between mile markers 98 and 115.
 Utah Route 10 between mile markers 13 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3845 11097 3846 11126 3941 11123 3939 11088
TIME...MOT...LOC 1529Z 183DEG 50KT 3870 11111

CRK
Special weather statement, Jun 6, 8:41 AM MST, 27 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
941 AM MDT Sat Jun 6 2020

UTZ020-518-061615-
Southern Utah Mountains UT-South Central Utah UT-
941 AM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL
1015 AM MDT...

At 941 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm over Escalante...moving north at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Escalante and Boulder.

This includes Utah Route 12 between mile markers 50 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

LAT...LON 3760 11140 3762 11173 3778 11177 3815 11152
      3815 11136
TIME...MOT...LOC 1541Z 166DEG 20KT 3775 11158

MPS
Special weather statement, Jun 6, 9:02 AM MST, 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1002 AM MDT Sat Jun 6 2020

UTZ012>014-517-061645-
San Rafael Swell UT-Sanpete/Sevier Valleys UT-
Central and Southwest Mountains UT-Castle Country UT-
1002 AM MDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANPETE...WEST
CENTRAL EMERY AND NORTHEASTERN SEVIER COUNTIES UNTIL 1045 AM MDT...

At 1001 AM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm 24 miles southwest of Clawson, or 35 miles
southeast of Manti...moving northwest at 40 mph.  Additional storms
are developing to the northwest.

Half inch hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Ferron, Mayfield, Emery, Moore and Fremont Junction.

This includes the following highways...
 Interstate 70 between mile markers 64 and 105.
 US Route 89 near mile marker 236.
 Utah Route 10 between mile markers 0 and 23, and between mile
markers 25 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

&&

A severe thunderstorm watch remains in effect until 500 PM MDT for
central Utah.

LAT...LON 3877 11111 3862 11155 3909 11183 3930 11114
TIME...MOT...LOC 1601Z 156DEG 26KT 3882 11129

CRK

The radar

The Cedar City radar (KICX), 113 km away, was scanning. The volume nearest the first event began at 16:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Hail, Garfield

When
June 6, 9:08 AM MST
Where
Garfield County, 0.69 mi S of Escalante
Measured
1 in hail
Reported by
Public
Coordinates
37.760, -111.600

Quarter-sized hail was reported in Garfield County.

Hail, Wayne

When
June 6, 10:15 AM MST
Where
Wayne County, 2.71 mi E of Fruita
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
38.280, -111.200

Dime-sized hail was reported in Capitol Reef National Park.

Flash Flood, Emery

When
June 6, 11:10 AM MST
Where
Emery County, 31.51 mi SE of Moore
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.630, -110.760

Flash flooding was reported in Chute Canyon and Little Wild Horse Canyon.

Thunderstorm Wind, Box Elder

When
June 6, 2:54 PM MST
Where
Box Elder County, 0.51 mi E of Snowville
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.970, -112.710

Trees were downed and a couple of abandoned trailers were damaged, with one blown off of its foundation. Winds were estimated to be 75 mph.

Thunderstorm Wind, Box Elder

When
June 6, 2:54 PM MST
Where
Box Elder County, Snowville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.970, -112.720

Tree limbs were broken off and some shingles were blown off of a house, with winds estimated to be 60 mph.

Thunderstorm Wind, Box Elder

When
June 6, 2:59 PM MST
Where
Box Elder County, 7.01 mi SE of Snowville
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.910, -112.610

The Chaulk Hill sensor recorded a peak wind gust of 62 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2020Every state in 2020This day in weather historyWarnings in Utah, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899933, 899934, 899932, 899936, 899937, 899938.